CHINA / Regional

Death toll in fake drug case rises to ten
Updated: 2006-06-03 15:54

Ten people have died from using fake drug made by a Chinese pharmaceutical company in Northeast China's Heilongjiang Province, hospital sources said Saturday.

The tenth victim passed away Friday in the No. 3 Zhongshan Hospital in Guangzhou, capital city of southern China's Guangdong Province, after medical treatment failed.

The deceased, 60, surnamed Chen, had been hospitalized since March 29 due to hepatitis.

After using the fake Armillarisni A injection from the Qiqihar No. 2 Pharmaceutical Co.,Ltd., he showed symptoms of fever, vomit and anorexia.

He died of heart, kidney and liver failures at last, said Gao Zhiliang, director of infection department with the hospital.

Another patient suffered from the fake medicine is in critical condition and the conditions of three others are stable, doctors said.

The toxic substance, identified as diglycol, causes pain at alimentary canal and stomach and brings damage to kidney, nervous system and liver if taken by humans.

One ton of diglycol was sold to the factory last November as "propylene glycol", an auxiliary material for producing Armillarisni A injections. The company's quality inspectors failed to discover the problem.

Using diglycol, the company produced the injection, mainly for treating acute or chronic cholecystitis and chronic and atrophic gastritis.

The seller of the fake drugs has been arrested.

Chinese Premier Wen Jiabao has ordered government departments to launch a thorough investigation into the fake drug incident and intensify the straightening out of the pharmaceutical market.

The plant was shut down and the sale of all its drugs has been banned. The State Food and Drug Administration has also ordered the tracking down and destroying of relevant drugs sold to various regions.

China has launched an overhaul of pharmaceutical plants nationwide after the fake drug caused deaths.


Related Stories